Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 16, NWS Springfield, MO

March 27, 2014Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 27, 2014, 8:16 PM CDT for Lawrence County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2014, 8:16 PM CDT (01:16 UTC)
Expired
Mar 27, 2014, 9:00 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 43 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 8:18 PM CDTHAIL 0.883 Sw Stotts City, MODIME TO NICKEL SIZED HAIL REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 4:55 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WUUS53 KSGF 280116
SVRSGF
MOC109-280200-
/O.NEW.KSGF.SV.W.0016.140328T0116Z-140328T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
816 PM CDT THU MAR 27 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 900 PM CDT

* AT 813 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM MILLER TO 14 MILES SOUTHWEST OF MOUNT VERNON...AND
  MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CHESAPEAKE...FREISTATT...HALLTOWN...HOBERG...MARIONVILLE...
  MILLER...MOUNT VERNON AND STOTTS CITY.

INTERSTATE 44 BETWEEN MILE MARKERS 35 AND 58 WILL ALSO BE IMPACTED BY
SEVERE THUNDERSTORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHERN MISSOURI.

LAT...LON 3699 9403 3700 9406 3706 9406 3720 9389
      3725 9378 3729 9363 3728 9361 3700 9361
      3699 9388
TIME...MOT...LOC 0117Z 258DEG 46KT 3717 9381 3703 9399

HAIL...1.00IN
WIND...60MPH

$$

CRAMER
2 follow-up statements
473 
WWUS53 KSGF 280128
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 PM CDT THU MAR 27 2014

MOC109-280200-
/O.CON.KSGF.SV.W.0016.000000T0000Z-140328T0200Z/
LAWRENCE MO-
828 PM CDT THU MAR 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
LAWRENCE COUNTY UNTIL 900 PM CDT...

AT 826 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF MOUNT VERNON...AND MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CHESAPEAKE...FREISTATT...HOBERG...MARIONVILLE AND MOUNT VERNON.

INTERSTATE 44 BETWEEN MILE MARKERS 40 AND 49 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHERN MISSOURI.

LAT...LON 3699 9391 3700 9393 3702 9395 3706 9395
      3710 9392 3712 9387 3714 9382 3716 9361
      3700 9361 3699 9388
TIME...MOT...LOC 0129Z 269DEG 32KT 3703 9385

HAIL...1.00IN
WIND...60MPH

$$

CRAMER
692 
WWUS53 KSGF 280146
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 PM CDT THU MAR 27 2014

MOC109-280200-
/O.CON.KSGF.SV.W.0016.000000T0000Z-140328T0200Z/
LAWRENCE MO-
846 PM CDT THU MAR 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
LAWRENCE COUNTY UNTIL 900 PM CDT...

AT 845 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
MARIONVILLE...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MARIONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHERN MISSOURI.

LAT...LON 3700 9386 3703 9383 3707 9373 3708 9370
      3710 9361 3700 9361 3699 9385
TIME...MOT...LOC 0147Z 271DEG 27KT 3702 9373

HAIL...1.00IN
WIND...60MPH

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:41 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 27, 6:41 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 PM CDT Thu Mar 27 2014

.UPDATE...
Issued at 640 PM CDT THU MAR 27 2014

Cold front has taken over the dryline over western areas and will
continue to accelerate southeastward this evening. Another mid level
enhancement on the water vapor suggest that an up tick in convection
will be possible over the far southwestern portions of Missouri over
the next couple of hours. MUCAPE is around 1000 J/KG southwest of
Springfield and shear is still very impressive.  The overall
thinking is that storms will line up along the cold front and
advance southeastward this evening. Strong winds and nearly severe
hail will be the main threat later this evening.  Storms should
clear through the area by midnight tonight.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 230 PM CDT THU MAR 27 2014

The cold front will push eastward across the Ozarks this evening
as a vigorous shortwave trough tracks northeast across the
Midwest. Expect thunderstorms to evolve into linear segments along
the front but cannot rule out discrete supercells along and just
ahead of the line through early evening. The potential for severe
storms will persist through much of the evening but the risk will
gradually diminish after sunset. Damaging wind gusts will
remain the primary hazard risk given the strong environmental
winds just off of the surface while large will also be possible.
The limited risk for a tornado will diminish with sunset.

The front will push to our south overnight but stall as another
shortwave trough approaches Friday. This will bring showers
northward back into southern Missouri by Friday afternoon. This
activity will be most numerous near the Arkansas border where a
few rumbles of thunder cannot be ruled out. Otherwise a mostly
cloudy sky and cooler temperatures can be expected Friday.

.LONG TERM...(Friday Night through Thursday)
Issued at 230 PM CDT THU MAR 27 2014

A quasi-zonal pattern will set up this weekend into next week
across the CONUS. This will bring shortwaves and accompanying
fronts eastward across the region every couple of days while
maintaining seasonably mild temperatures.

A return southerly flow by Sunday will send temperatures well into
the 60s to near 70 degrees. The warming temperatures and
increasing southerly Sunday will result in elevated fire weather
conditions.

The next front will arrive Monday and may be accompanied by
scattered showers. A better chance of convection will develop
during mid week as the next shortwave arrives and taps into a
better moisture supply.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 640 PM CDT THU MAR 27 2014

Very active weather expected over the next 3 to 6 hours as
thunderstorms move through the region ahead of an advancing cold
front. Activity is in developing stages near the SGF aerodrome and
well to the west of BBG. Expect a period of MVFR, and possibly
IFR, with any thunderstorms, as well as gusty winds. The cold
front will pass through JLN within the next hour and this will
bring an end to the thunderstorm risk there. Winds ahead of the
front will remain gusty this evening, but not nearly as gusty as
earlier today. Clearing is expected behind the cold front tonight,
however another storm system moving across the southern tier of
the U.S. will bring an increase in clouds to the area Friday, with
showers possible by late in the afternoon at SGF and especially
BBG.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...Griffin
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Gagan
Hazardous weather outlook, Mar 27, 8:10 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT THU MAR 27 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-290115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
810 PM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

A RISK FOR LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING
ACROSS THE MISSOURI OZARKS GENERALLY EAST OF A JOPLIN TO OSAGE
BEACH LINE.

A LINE OF STRONG TO POSSIBLY SEVERE STORMS COULD PRODUCE DAMAGING
WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. THERE IS
ONLY A VERY LIMITED RISK FOR AN ISOLATED TORNADO. THE STORMS
ARE EXPECTED TO EXIT THE REGION TO THE EAST BY 1 AM.

OCCASIONAL WIND GUSTS OF 30 MPH WILL BE POSSIBLE THROUGH LATE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS MAY DEVELOP ACROSS SOUTH CENTRAL MISSOURI
FRIDAY AFTERNOON AND EVENING.

LOCALIZED ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP SATURDAY
WITH A MORE WIDESPREAD ELEVATED FIRE WEATHER RISK ON SUNDAY.

ANOTHER SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED IN LOCALIZED AREAS OF THE
 MISSOURI OZARKS EAST OF A JOPLIN TO OSAGE BEACH LINE THIS
 EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Local storm report, Mar 27, 7:06 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             5 N STRAFFORD           37.34N 93.12W
03/27/2014  E1.00 INCH       GREENE             MO   PUBLIC

&&

GAGAN
Local storm report, Mar 27, 7:09 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             4 SSE MONETT            36.87N 93.91W
03/27/2014  E0.88 INCH       BARRY              MO   AMATEUR RADIO

&&

GAGAN
Local storm report, Mar 27, 7:12 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             6 SW STOVER             38.38N 93.07W
03/27/2014  E0.88 INCH       MORGAN             MO   TRAINED SPOTTER

&&

JCOLUCCI
Local storm report, Mar 27, 7:37 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             BARNETT                 38.38N 92.67W
03/27/2014  M1.50 INCH       MORGAN             MO   PUBLIC

            PICTURE VIA SOCIAL MEDIA

&&

GAGAN
Local storm report, Mar 27, 7:51 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             FLEMINGTON              37.80N 93.50W
03/27/2014  M1.00 INCH       POLK               MO   CO-OP OBSERVER

&&

GAGAN
Local storm report, Mar 27, 7:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             4 E FLEMINGTON          37.80N 93.43W
03/27/2014  M1.00 INCH       POLK               MO   CO-OP OBSERVER

&&

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:32 PM CDTSevere Thunderstorm WarningSGFCedar, Dallas, Hickory, Polk43 min
Mar 27, 8:30 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Pulaski45 min
Mar 27, 8:42 PM CDTTornado WarningSGFLaclede, Pulaski33 min
Mar 27, 8:59 PM CDTSevere Thunderstorm WarningSGFChristian, Lawrence, Stone46 min
Mar 27, 9:24 PM CDTSevere Thunderstorm WarningSGFBarry, Stone51 min
Mar 27, 11:14 PM CDTSpecial Weather StatementSGFShannon31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.